Side effects from vaccines?

Discussion in 'Dog Health Care' started by Rubylove, Dec 10, 2006.

  1. Rubylove

    Rubylove Training the Trainer

    Joined:
    Jul 4, 2005
    Messages:
    1,059
    Likes Received:
    0
    Trophy Points:
    0
    Occupation:
    Four
    Location:
    Lovely sunny Perth! :-)
    Chester had his annual booster on Saturday. Ever since he has had some pretty regular loose stools and, once or twice, `proper' liquid diarrhoea.

    Before I go overly worrying myself I want to know if this can be a noted side-effect of vaccinations, or (as I think more likely) if he is just adjusting to some new dog food?

    I am assuming it is the latter, but I just wanted to check with those more knowledgeable than I.

    If it continues for longer than today I will take him back to the vet.
     
  2. shadowfacedanes

    shadowfacedanes *Biter*

    Joined:
    Apr 25, 2006
    Messages:
    2,947
    Likes Received:
    0
    Trophy Points:
    0
    In a word, yes, dogs can have adverse reactions to vaccines ranging from mild to severe to even fatal.

    I'm trying to shovel a little dinner in right now, so instead of going in to detail, here is a great site for you to read up on about vaccinations.
    http://www.dogsadversereactions.com/vaccines.html

    There is a link or article on that site somewhere about different adverse reactions and symptoms. If you can't find it, I'll try to find the direct url later.
     
  3. Rubylove

    Rubylove Training the Trainer

    Joined:
    Jul 4, 2005
    Messages:
    1,059
    Likes Received:
    0
    Trophy Points:
    0
    Occupation:
    Four
    Location:
    Lovely sunny Perth! :-)
    Thanks - I'll have a look at that. I did google it, but couldn't find anything where specific side effects were listed, particularly pertaining to diarrhoea as a side effect. Although I am at work and shouldn't be doing this here, so I'll have time to have a more thorough look when I get home! :D
     
  4. dogstarsleddogs

    dogstarsleddogs The dog is never wrong!

    Joined:
    Jun 7, 2006
    Messages:
    605
    Likes Received:
    0
    Trophy Points:
    0
    I'd probably bet my money on the new dog food. Just the other day, I vaccinated my parents new doxie pup, 2nd puppy shot, 10 wks. Had a reaction. I vaccinated her at about 2 pm, and about 6 pm, her face started swelling up, got the shakes, acting lethargic. Called the vet, and said to give her a childrens dose of Benadryl. By later that night, she was perfectly fine. She'll have to go to the vet for vaccines now.
     
  5. shadowfacedanes

    shadowfacedanes *Biter*

    Joined:
    Apr 25, 2006
    Messages:
    2,947
    Likes Received:
    0
    Trophy Points:
    0
    Since I have two free hands now, I can type a few more questions -

    What vaccines did Chester recieve Saturday?
    How is he otherwise? Any lethargy? Loss of appetite?

    It could very well be the food, or the vaccines. Until you know for sure, I would suggest making sure Chester is getting plenty of fluids, and keep his diet bland for a day or two until his tummy settles.

    Dogstar, if I were you, I would recommend in the future not giving your dog a multivaccine if that's what was used (Just making a guess here since most vaccines are multiple components). Small dogs are infamous for having reactions. Even if it's fairly common, it can still be life threatening. I would minimize the things she is being vaccinated with to include only what she absolutely must have. IE - if she recieved the Lepto vaccine, ditch it next time. It's unneccesary for the majority of most dogs and one of the biggest culprits of vaccine reactions.
     
  6. Rubylove

    Rubylove Training the Trainer

    Joined:
    Jul 4, 2005
    Messages:
    1,059
    Likes Received:
    0
    Trophy Points:
    0
    Occupation:
    Four
    Location:
    Lovely sunny Perth! :-)
    It was his one-yearly booster - kennel cough, parvo etc. I have his certificate in the car so I will check exactly.

    I'm pretty positive it's the food. He is showing no other signs of side effects and he does have quite the sensitive stomach. It's just that it's only him, and not Ruby, and he was the only one who got the vaccine, as she had hers three months ago as she is older than him.

    He's on a bland diet as of today until Wednesday, and he's not doing anything else unusual. More common side effects I would imagine are as you described - lethargy, itchiness, swelling, that kind of thing. And he has none of that. I think it's probably just his poor precious tummy saying `Oy! What do you think you're feeding me??'

    :D
     
  7. showpug

    showpug New Member

    Joined:
    Apr 21, 2005
    Messages:
    5,218
    Likes Received:
    0
    Trophy Points:
    0
    Occupation:
    3 pugs and a bulldog
    Location:
    Oregon
    I don't have articles or references to back me up, my response is based on my experience working in a vet clinic for 5 years.

    We vaccinated a lot of dogs and cats every day. The most common side effect of vaccinations was lethargy for the next 24 hours. That was a side effect, not a vaccine allergic reaction.

    Allergic reactions we saw were mostly vomiting and at times, facial swelling. We never saw dogs that had post-vaccination diarrhea. It wasn't considered a reaction to watch out for.

    I would bet money that it's the food change.
     
  8. dogstarsleddogs

    dogstarsleddogs The dog is never wrong!

    Joined:
    Jun 7, 2006
    Messages:
    605
    Likes Received:
    0
    Trophy Points:
    0
    She had her 1st puppy shots, and did fine, then 2nd ones, only difference was the lepto part. So, I'm pretty sure that was the cause of it.
     

Share This Page